1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Ibuprofen

By

Updated May 16, 2014

Ibuprofen

Variety of pills and tablets

US Centers For Disease Control and Prevention (PD)

Active Ingredient:

Ibuprofen 200mg per caplet, regular strength non-steroidal anti inflammatory drug (NSAID)
*Also sold as Advil and Motrin

What Is the Difference Between Advil and Motrin?

 

Ibuprofen Dosage:

Adults – 1 to 2 caplets every 4 to 6 hours as needed for fever or pain. Do not exceed 6 caplets in 24 hours, unless directed by a doctor.
Children (under 12 years old) – Ask your doctor.

 

Purpose:

  • Fever reducer
  • Pain reliever

 

Side Effects of Ibuprofen:

Ibuprofen is a Non-Steroidal Anti Inflammatory Drug (NSAID) and may cause stomach bleeding. This risk is increased if you:

 
  • Are over age 60
  • Have a history of stomach ulcers or bleeding problems
  • Take blood thinners or steroids
  • Take other NSAIDs (aspirin, naproxen, ibuprofen or others)
  • Drink 3 or more alcoholic beverages every day while taking this medication
  • Take the medication for longer than directed or take more than the recommended dose

 

Cautions and Warnings:

Do not use Ibuprofen if you have ever had an allergic reaction to a pain reliever or fever reducer.

Do not use right before or after heart surgery.

 

Ask a Doctor Before Use:

  • If you have had problems when taking other pain relievers or fever reducers
  • If you have serious stomach problems or a history of ulcers
  • If you have high blood pressure
  • If you have heart or kidney disease
  • If you are over 60 years old
  • If you have bleeding problems
  • If you are taking diuretics (such as Lasix), blood thinners (such as Coumadin), steroids or other NSAIDs
  • If you have any other chronic or serious medical problems
  • If you are pregnant or breastfeeding – may cause serious complications during the last three months of pregnancy

 

Stop use and ask a Doctor if you Have any of the Following:

  • Black or bloody stools, vomiting blood or feeling faint – these may be signs of stomach bleeding
  • Pain gets worse or lasts for more than 10 days
  • Fever lasts more than three days
  • Stomach pain gets worse
  • You have redness or swelling in the area that is causing pain
  • Any new symptoms appear

 

Other Information About Ibuprofen:

  • May cause a severe allergic reaction. These signs may include: hives, swelling, difficulty breathing, shock, rash, blisters or wheezing. If these symptoms occur, discontinue use and seek medical attention right away.
  • Take medication with food or milk to decrease the chances of stomach upset.
  • Long term continuous use may increase the risk of heart attack or stroke.

 

Sources:

"Motrin IB." Motrin Family of Products. 2006. McNeil Consumer Healthcare Division of McNeil PPC, Inc. 17 Nov 2006

"Advil Tablets." Advil. 2006. Wyeth Consumer Healthcare. 17 Nov 2006.

 

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.